PPI use linked to nosocomial C. difficile infection
Patients who received therapy with proton pump inhibitors were more likely to develop Clostridium difficile infection while hospitalized than those who did not in a recent study.
In a retrospective case-control study, researchers evaluated 67 adult patients with nosocomial Clostridium difficile infection (CDI) who had been hospitalized for 3 days or more at one of two facilities between June 1, 2010 and Oct. 31, 2011. Patients were matched according to age, sex and antibiotic use to 134 controls without CDI who had been hospitalized within the previous 6 months.
“Previous research has demonstrated a relationship between PPI use and C. difficile,” researcher Jeffrey F. Barletta, PharmD, associate professor and vice-chair, department of pharmacy practice at Midwestern University College of Pharmacy – Glendale, told Healio.com. “Furthermore, it has been demonstrated that the incidence of C. difficile increases as the level of acid suppression increases (defined by PPI dose). Because most patients receive a standard daily dose … we wanted to determine if duration was also an important factor.”
Fifty-one percent of the cohort received therapy with a proton pump inhibitor (PPI), with pantoprazole administered most frequently (83% of recipients). PPI usage was significantly more common among patients who developed CDI (76% of cases vs. 39%; P<.001). Duration of PPI usage also was longer among patients with CDI (median 5 days compared with 0; P<.001).
Multivariate analysis indicated a significant association between CDI development and duration of PPI use (OR=1.14; 95% CI, 1.02-1.27), and other factors including prior hospitalization within 30 days (OR=5.35; 95% CI, 2.32-12.35), immunosuppression (OR=15.48; 95% CI, 1.41-170.35) and admission from a skilled nursing facility (OR=4.23; 95% CI, 1.51-11.86). Classification and regression tree analysis incorporating these variables, along with ICU admission and the number of antibiotics received, indicated that patients without previous hospitalization had a greater risk of CDI after PPI use for more than 2 days, while those hospitalized within the previous 30 days trended toward increased risk after more than 1 day of use (P=.053).
“PPI duration is a significant risk factor for hospital-acquired C. difficile colitis,” Barletta said. “Clinicians must carefully consider the potential for ADEs when prescribing PPIs, because they are not benign drugs. Hospitals should evaluate measures to restrict PPI use to appropriate indications, given the short duration of usage associated with risk.”
Disclosure: The researchers report no relevant financial disclosures.